World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 1506
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
CASE REPORT
Year : 2018  |  Volume : 7  |  Issue : 2  |  Page : 451-454

Hyperacute liver injury following intravenous fluconazole: A rare case of dose-independent hepatotoxicity


Department of Medicine, Interfaith Medical Center, Brooklyn, NY, USA

Correspondence Address:
Dr. Vijay Gayam
Department of Medicine, Interfaith Medical Center, Brooklyn, NY 11213
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jfmpc.jfmpc_330_17

Rights and Permissions

Fluconazole is a triazole antifungal medication used in the treatment of various fungal infections. It is available in both oral and parenteral formulations. Liver damage has been reported with fluconazole use, but most commonly it is benign elevated liver transaminases. Acute liver failure (ALF) in fluconazole use is rare, with cases being reported sporadically in literature and large cohorts describing incidence rates of acute liver injury ranging from 0.0 to 31.6/10,000 patients. We present a case of a 45-year-old African-American male with no history of liver disease who presented with superficial candidiasis and superimposed bacterial cellulitis. He was subsequently started on intravenous fluconazole and clindamycin. Shortly after he developed ALF and a drug-induced liver injury (DILI) was suspected. Fluconazole was stopped, and the clinical picture improved shortly afterward, leading to a diagnosis of fluconazole-induced ALF. Patient underwent laboratory and clinical evaluation to exclude competing etiologies of liver injury as well as a standardized assessment for causality and disease severity such as Roussel Uclaf Causality Assessment Method/Council for International Organizations of Medical Sciences score, which concluded a “Highly Probable” DILI, and a Naranjo score identifying adverse drug reaction (ADR) which concluded a “Definite ADR.” Due to the severity of ALF and the routine use of fluconazole in clinical practice, clinicians should be aware that fluconazole can be a causative agent of ALF, even in low-risk populations.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1163    
    Printed5    
    Emailed0    
    PDF Downloaded174    
    Comments [Add]    
    Cited by others 2    

Recommend this journal